COMMENTARY

Metabolic Abnormalities With Antipsychotics: A Management Update

Jeffrey A Lieberman, MD

Disclosures

May 20, 2010

This feature requires the newest version of Flash. You can download it here.

Jeffrey A. Lieberman, MD: Hello. This is Dr. Jeffrey Lieberman of Columbia University [New York, NY] talking to you for Medscape. Today I would like to address the topic of drug-induced weight gain and metabolic disturbances, specifically as they relate to antipsychotic drugs.

It is well known that psychotropic drugs, in general -- and antipsychotic drugs, in particular -- have as one of their side-effect liabilities the potential to cause weight increase and disturbances in metabolic parameters, particularly involving glucose and lipid metabolism. These are not part and partial to the same phenomenon -- the same pathophysiologic effect -- but seem to be overlapping effects. We don't understand, at this point, the reason why psychotropic drugs -- and particularly antipsychotic drugs -- do this, and we don't know the way in which the potential to cause weight gain vs hyperglycemia vs hyperlipidemia relates to each other. This remains to be understood, but we do know that these occur, and often co-occur together.

Since the introduction of the second-generation antipsychotic drugs beginning with clozapine -- and with risperidone, olanzapine, quetiapine, ziprasidone, aripiprazole, asenapine, iloperidone, and the potential for others, like lurasidone -- there is greater concern about weight gain and metabolic disturbances. We know that the potential to cause these is not uniform across all of the antipsychotic drugs or all of the second-generation or newer antipsychotic drugs. They occur more in some than others; olanzapine and clozapine appear to be particularly likely to cause these effects. Because of this, it has been a great concern as to how clinicians can control these or how they can manage them in patients who do develop these problems.

The fact that these are frequently occurring in patients is not unusual with regard to antipsychotic drugs. We saw this with the older first-generation antipsychotic drugs with neurologic side effects affecting the extrapyramidal system, causing pseudoparkinsonism, causing dystonia, and causing akathisia. In the case of the neurologic side effects, a practice for managing these was developed in which anticholinergic antiparkinsonian medications were used routinely in conjunction with the antipsychotic drug. In fact, it got to the point that they were often used prophylactically, that is, being started at the same time somebody was started on an antipsychotic medication in order to prevent the occurrence of these neurologic side effects since they were so likely to occur.

Well, we are approaching a similar point with respect to the newer antipsychotic medications, and particularly the ones that I mentioned that are more likely to cause these side effects, like clozapine, olanzapine, quetiapine, and risperidone. What we are lacking, though, are ways to manage them. Recently, there have been some reports of trials of therapeutic agents that appear to show some promise. Of course, diet and exercise are fundamentally valuable activities that should be used just for good health, but particularly to potentially mitigate the weight increase and the endocrinopathies that can occur with the antipsychotic medications.

In addition to that, pharmacologic approaches to management have shown promise. Among these are the following medications. First, amantadine, which is a drug that is used to manage antiparkinsonian symptoms as well. Amantadine given 100 mg twice daily or 3 times daily has shown some promise, particularly when it is started concurrently with the antipsychotic medication. In addition, topiramate has been shown to be effective in treating people who have drug-induced weight gain. Also, there seems to be some additional value to starting it concurrently with the antipsychotic medication. Amantadine has relatively little in the way of side-effect liability. Topiramate seems to have more of a side-effect liability, particularly at higher doses, in that it can cause some cognitive dulling or additive sedation.

The third, and what looks like the most promising, of the pharmacologic treatments is metformin. Metformin is an oral hypoglycemic agent that is used for managing mild diabetes. It is shown in a number of studies to be effective, both when added to an antipsychotic medication after somebody has experienced drug-induced weight gain or metabolic syndrome, or better yet, when started concurrently with the administration of an antipsychotic medication. Metformin has been shown to reduce weight gain that has already occurred by an average of 5-6 lb with a 4-month treatment trial and to mitigate by as much as 50% the amount of weight increase that occurs in a patient who is starting an antipsychotic drug -- even one that has the likelihood of causing weight gain, such as olanzapine -- if it is started concurrently with the initiation of treatment.

This latter finding has been documented or demonstrated in first-episode patients who were, at the beginning of their illness, being treated in many cases for the first time. This is an impressive effect. I think this is going to mean that psychiatrists and mental healthcare providers [will need] to attend the general medical well-being of their patients and reduce medical comorbidity. Given the possibility for psychotropic medications, like the antipsychotic drugs, to contribute to medical comorbidities (ie, weight gain, metabolic effects), increasingly we are going to want to use these medicines that can control the development of side effects. Of the 3 that I mentioned -- amantadine, topiramate, and metformin -- metformin looks like it is the most promising. There are data that are already in the literature. There is another study that was conducted by the group that did the CATIE study that will be reporting very soon, so stay tuned for that. In the meantime you can take these comments as suggestions as to what I think are effective strategies to treat these drug-induced side effects, and to what I think will become a more common practice going forward.

That is all I have to say today. This is Dr. Jeffrey Lieberman at Columbia University commenting for Medscape. See you again soon.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....